How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask CamilleRN Your Own Question
CamilleRN, Nurse (RN)
Category: Health
Satisfied Customers: 4183
Experience:  Experience: 20 yrs experience in ER, ICU, Neuro, OR, Chemo,Cardiology, Dermatology and MORE.
Type Your Health Question Here...
CamilleRN is online now
A new question is answered every 9 seconds

hello i have depersonalization it started about 2 weeks ago

This answer was rated:

hello i have depersonalization it started about 2 weeks ago while i was sitting at the the kitchen tabel and i panicked and the feeling of dp stayed and i just went through loosing my baby at 16 wks preg prior to this and had to have a d&c which i was terrifed of having done anyways i went to the doctor and they put me on citalopram i have only been on it for 4 days and feeling like its made the dp worse but i hope its just worse because of my anxiety about taking the meds they also prescribed me xanax to help with the anxiety until the other kicks in my question is will these meds help and are they known to help with this problem i am very scared to take the xanax because i think it will make it worse this condition has made me very deppressed and scared and just want my life back so i can tend to my kids i was just hoping u could give me hope i also had this when i was 15 for months and it just went away didnt take any meds for it i also made an appt with a phycoatrist for next week so is there any hope
Hi and thank you for your question. I am a verified Expert and I am happy to help you today. Depersonalization is a learned behavior that has to be unlearned... and YES you can do it!

Being acutely aware of your body and the most subtle changes, such as an increase in heart rate, can be a catalyst for anxiety...causing your body to shoot out adrenaline which can lead to some or all of these symptoms:

Chest pain , tightness or discomfort

Fear of dying

Fear of losing control

Dizziness or feeling like you might pass out



Hot flashes

Numbness or tingling in the hands, feet, or face

Fast heart rate

Shortness of breath

Feeling like you are choking

Feeling detached or disconnected from reality
Feelings of impending doom

For example.. you bend over to pick something up…. Your heart rate goes up.. you become aware of it and become anxious …now starts the barrage of symptoms which can include depersonalization as well as a full blown panic attack. Your body is producing adrenaline and the symptoms keep on coming…

The single most important thing to remember is that THIS CAN NOT HARM YOU. It’s just the adrenaline ….. and it WILL pass.

The scary thing is that it can seem to come out of nowhere.. without a concrete cause that you can pinpoint...causing alterations in breathing patterns and it may be that you are holding your breath or breathing too rapidly which can cause fatigue and the symptoms you are experiencing. There is something you can do right now to stop it..... initiate proper breathing. You can help alleviate the feeling of throat tightness, panic and and shortness of breath by changing your breathing pattern to abdominal breathing. To abdominal breathe ( which is a much more effective breathing technique) place one hand on your abdomen and one hand on your chest... watch to see which rises. It should be the abdomen, NOT the chest.Practice breathing using your abdominal muscles... (to breathe with chest muscles causes fatigue and more shortness of breath) by taking in a deep breath through your nose.. making sure only the hand on your abdomen moves, slowly.. and exhale slowly through the mouth.. your abdomen should flatten with exhalation. Do this three breaths at a time. Breathing correctly will immediately eliminate anxiety...., every time. If it comes back do it again. Here is an excellent link to read more about anxiety:


Consider taking extra hydration ( at least 8 glasses of water per day), this will help as well as de-stressing through the use of biofeedback and relaxation techniques ,

definitely plan to get adequate sleep. Sleeping is so important for over all well being.

Here is an interesting article and video:

This article explains why incorrect breathing causes anxiety symptoms:

Also look for EASY CALM by John Mercer video series on youtube.. John Mercer has some excellent techniques.

I hope this information helps you. If I can help further, please let me know.

Customer: replied 4 years ago.
I feel this feeling 24/7 and your saying this breathing excersice will help it go away and also should I keep taking the citalopram
YES it will go away... and yes keep taking the medication. What will happen is you will begin to forget about this feeling... slowly over time... there may be triggers that bring it back... but you will get to a point where you will know how to dismiss it quickly....and it will no longer bother you.
CamilleRN and 2 other Health Specialists are ready to help you
Customer: replied 4 years ago.
Thankyou so much for ur answers I have been doin the excercises and it works for the anxiety
I am so happy to hear that! Please come back anytime... If I am not on you can just put my name in the question subject and I will get it. Have a good night and happy Holidays:-)

Related Health Questions